Serotonin syndrome is most likely to occur when you've just started serotonin-altering medications, according to the NIH.
Soldin and Dr. Joseph Tonning from the FDA, reviewed reports of serotonin syndrome from the AERS and found 27 cases of serotonin syndrome linked to the use of SSRIs and triptans.
The surprise for them was when they also found 11 cases of serotonin syndrome associated with triptan therapy alone.
The average age for someone experiencing serotonin syndrome associated only with triptan therapy was 39.9 years, and the most common symptoms included tremor, stiffness, palpitations, high blood pressure and agitation, according to the study.
Five people required hospitalization, and two cases were classified as "life-threatening." Four of the 11 cases cleared up within an hour of treatment.
"It's very rare and not likely to happen," said Soldin of serotonin syndrome. "And, you just need to stop taking the drugs when it does happen. If you're taking these medications and you have strange muscular, mental or hyperactivity symptoms, contact your doctor."
But, Soldin also pointed out that the FDA's reporting system is voluntary, so the actual incidence of serotonin syndrome may be higher.
Dr. Bruce Silverman, a neurologist at Providence Hospital and Medical Center in Southfield, Mich., said, "This is something to be aware of, but it's not a contraindication for triptans. These are very common drugs that have really improved people's lives, and so, many people are on these medications."
"The potential for this problem to occur is out there, but the numbers we've seen are really, really quite small; it's such a remote possibility," he added.
All rights reserved